they have suggested that heroin users do not use alone; they have suggested they take turns using so someone can act in the event of an overdose; they have recommended users simply destroy any existing stock in order to avoid the dangerous batch.
Police have even gone so far as to recommend that members of the public — particularly heroin users — acquire their own naloxone, so that they will be prepared to administer more than one dose in the event of an opiate overdose.
In one instance, paramedics responded to a report of an overdone, only to discover that it was the same person they had driven to the hospital only hours before. The individual had been released from the hospital just thirty minutes before the second overdose occurred.
Few who overdosed were arrested or charged with a crime. According to the health department, at this point, their highest priority is simply keeping people alive.
Officials say that they believe the heroin supply was tainted with another as-of-yet unidentified opioid, and speculated that it may be carfentanil, a synthetic opioid intended for use as an elephant tranquilizer. Because of the extreme potency of carfentanil, multiple doses of naloxone may be necessary in order to revive those who overdose on the substance, which was never intended for use on humans.